Alabama, 2003

Hail and Damaging Wind in Alabama, May 6, 2003

May 6, 2003 · NWS BMX · 2 events in 1 county or zone

Trees were blown down in Woodland. Penny size hail was also reported with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Trees were blown down in Woodland. Penny size hail was also reported with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 6, 1:01 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 6, 1:01 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
201 PM CDT TUE MAY 06 2003

ANOTHER BUSY DAY ACROSS THE FORECAST AREA.  MODELS CONTINUE TO SHOW
MOIST SOUTHWEST FLOW REMAINING ACROSS THE AREA TONIGHT THROUGH
EARLY THURSDAY.  MOST SIGNIFICANT FEATURES ARE AN IMPULSE MOVING
ACROSS NORTH-CENTRAL SECTIONS TONIGHT...FOLLOWED BY ANOTHER
IMPULSE ACROSS THE SAME AREA MID DAY ON WEDNESDAY.  BEST VERTICAL
MOTION/MOISTURE CONVERGENCE ALSO ACROSS THE AREA WHEN IMPULSES MOVE
THROUGH.  WILL KEEP THE HIGHEST POPS FROM BIRMINGHAM NORTH TONIGHT
AND WEDNESDAY.  AS A SPECIAL NOTE..WE DID AN 18Z SOUNDING AND IT
SHOWED A MID LEVEL CAP ONCE AGAIN IN PLACE.  NOT SURE IF IMPULSE
OVERNIGHT WILL OVERCOME THIS CAP OR NOT AND IT MAY TURN OUT THAT
MAIN FOCUS IS NORTH OF THE INTERSTATE 20/59 CORRIDOR.

ON THURSDAY...MODELS HINT AT SOME WEAK RIDGING AROUND 700
MILLIBARS AND THIS IS FORECAST TO CONTINUE FRIDAY AND THEN INTO
SATURDAY.  WILL LOWER POPS INTO THE CHANCE/SLIGHT CHANCE CATEGORY FOR
MAINLY ISOLATED TO SCATTERED TYPE ACTIVITY.

AS WE MOVE THROUGH THE WEEKEND...FRONT WILL APPROACH FROM THE WEST
ON SUNDAY AND THEN MOVE ACROSS ON MONDAY.  WILL GO WITH SCATTERED
SHOWERS AND THUNDERSTORMS FOR NOW.  FRONT WILL CLEAR THE AREA BY
TUESDAY AND FOR NOW...WILL LEAVE POPS OUT OF THE FORECAST.

BHM 69/85/68/87/68 56232
MGM 71/88/68/90/68 25222

.BHM...NONE.
Hazardous weather outlook, May 6, 11:42 AM CST, 2 hours 56 minutes before
ALZ011>015-017>050-061945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT TUE MAY 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NORTHERN HALF OF ALABAMA UNDER A TORNADO WATCH UNTIL 7 PM

ALABAMA REMAINS IN A VERY WARM AND UNSTABLE AIRMASS...AND STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE.  ALTHOUGH THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL...
THERE IS ALSO A CONTINUED POSSIBILITY OF ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS A LITTLE FARTHER NORTH EACH DAY.

THE SEVERE WEATHER POTENTIAL WILL BE IN AREAS GENERALLY NORTH OF
INTERSTATE 20 ON WEDNESDAY...AND THEN BE COMPLETELY NORTH OF ALABAMA
BY THURSDAY.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY
THROUGH MONDAY...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS
AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.

In the hours before

Special weather statement, May 6, 12:15 PM CST, 2 hours 23 minutes before
ALZ019>021-061915-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CLEBURNE...CALHOUN AND
CHEROKEE COUNTIES UNTIL 215 PM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF PIEDMONT...MOVING NORTHEAST AROUND
40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PIEDMONT...PLEASANT
GAP AND BORDEN SPRINGS THROUGH 215 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER THREAT IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS...
FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND
UNDERPASSES WITH WATER ARE POSSIBLE.

LAT...LON 3393 8580 3376 8571 3405 8479 3430 8492

The radar

The Atlanta radar (KFFC), 76 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
May 6, 2:38 PM CST
Where
Randolph County, Woodland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.367, -85.383

Hail, Randolph

When
May 6, 2:38 PM CST
Where
Randolph County, Woodland
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.367, -85.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361011, 5361012.